Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 171, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 12:52 AM CDT for Kandiyohi County, Meeker County, Stearns County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 12:52 AM CDT (05:52 UTC)
- Expired
- Jul 11, 2008, 1:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Kandiyohi County, MN, Meeker County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 11:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 110552 SVRMPX MNC067-093-145-110645- /O.NEW.KMPX.SV.W.0171.080711T0552Z-080711T0645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1252 AM CDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STEARNS COUNTY IN CENTRAL MINNESOTA... NORTHEASTERN KANDIYOHI COUNTY IN CENTRAL MINNESOTA... NORTHERN MEEKER COUNTY IN CENTRAL MINNESOTA... * UNTIL 145 AM CDT * AT 1247 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTH OF REGAL...OR ABOUT 19 MILES NORTHEAST OF WILLMAR...AND MOVING EAST AT 32 MPH. * SOME LOCATIONS INCLUDE... PAYNESVILLE... MANANNAH... ST MARTIN... EDEN VALLEY... RICHMOND... COLD SPRING... WATKINS... ROCKVILLE... KIMBALL... ST JOSEPH... PLEASANT LAKE... LUXEMBURG... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4561 9422 4521 9427 4526 9494 4547 9495 TIME...MOT...LOC 0552Z 263DEG 28KT 4537 9478 $$ MB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:15 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 10, 11:15 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 PM CDT THU JUL 10 2008 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED AT 231 PM CDT THU JUL 10 2008/ THE FORECAST CHALLENGE IS THUNDERSTORM CHANCES ASSOCIATED WITH WEAK SHORT WAVE TROUGH/IMPULSE OVER THE EASTERN DAKOTAS AND THE COLD FRONT FORECAST TO MOVE THROUGH THE AREA FRIDAY AND FRIDAY EVENING. IMPULSE SHOULD CONTINUE TO GENERATE SCATTERED THUNDERSTORMS OVER MUCH OF THE FORECAST AREA THIS EVENING AND EARLY TONIGHT. THE THREAT OF SEVERE WEATHER WILL REMAIN MINIMAL WITH AIRMASS WORKED OVER OVER CENTRAL MN ALONG WITH DECENT CAP/INHIBIT FOR THE DEVELOPMENT OF TSRA OVER THE SW MN. CURRENT MCS OVER EAST CENTRAL MINNESOTA...MOVING SOUTHEAST...NUMEROUS REPORTS OF WIND DAMAGE RECEIVED AHEAD OF THE BOWING CELL. AIRMASS BECOMES WELL CAPPED OVER THE REST OF THE CWA BY FRIDAY MORNING AS MID LEVEL TEMPS SOAR TO PLUS 12 DEGREES CELSIUS. TEMPS BY MID AFTERNOON FRIDAY ARE EXPECTED TO WARM INTO LOWER TO MIDDLE 90S. TSRA ARE EXPECTED TO FIRE ALONG THE FRONTAL BOUNDARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS FRIDAY. ISOLD TO SCATTERED SEVERE WEATHER IS POSSIBLE WITH THE GREATEST THREAT LARGE HAIL AND DAMAGING WIND. DRY AND COOLER WEATHER ANTICIPATED FOR THE BALANCE OF THE WEEKEND INTO THE EARLY PART OF NEXT WEEK AS UPPER AIR FLOW STAYS ZONAL THROUGH FRIDAY OF NEXT WEEK. && .AVIATION.../06Z TAF ISSUANCE/ MAIN CONCERN IS CONVECTIVE POTENTIAL DURG MUCH OF THE TAF PD. COMPLEX MOVING INTO WC MN AT THIS TIME...AND SHOULD MOVE EAST/SOUTHEAST ALONG WARM FRONT/INSTABILITY GRADIENT ACROSS SOUTHERN MINNESOTA. THIS WOULD AFFECT ARE NORTH OF A LINE FROM KAQP-KMSP-KEAU. STRONG WIND GUSTS...HAIL AND HEAVY RAIN MAIN THREATS. WILL MENTION TSRA AT MOST LOCATIONS THROUGH 10-12Z. THEN REDEVELOPMENT ALONG COLD FRONT DURING THE AFTERNOON AS WELL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/DWE
Hazardous weather outlook, Jul 11, 12:21 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1221 AM CDT FRI JUL 11 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1221 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE ACROSS MOST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN OVERNIGHT. AN AREA OF STORMS WILL MOVE ACROSS WESTERN MINNESOTA THROUGH ABOUT 2 AM...AND INTO WEST CENTRAL WISCONSIN AFTER 4 AM. HEAVY RAINS ASSOCIATED WITH THE STRONGER THUNDERSTORMS WILL CAUSE SOME PONDING OF WATER IN LOW LYING AREAS..THAT ARE PRONE TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL DOWNPOURS WITH THE STORMS. THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK AREA AROUND THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND FRIDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 10, 10:03 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1003 PM CDT THU JUL 10 2008 WIZ028-110345- EAU CLAIRE- 1003 PM CDT THU JUL 10 2008 ...SIGNIFICANT WEATHER ALERT FOR EAU CLAIRE COUNTY UNTIL 1045 PM CDT... AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF STRUM. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALLEN. FOSTER. AUGUSTA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 11, 12:04 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1204 AM CDT FRI JUL 11 2008 MNZ054-110545- LAC QUI PARLE- 1204 AM CDT FRI JUL 11 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LAC QUI PARLE COUNTY UNTIL 1245 AM CDT... AT 1201 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF ORTONVILLE...OR 8 MILES SOUTHEAST OF LAGOONA BEACH. THIS STORM WAS MOVING EAST AT 31 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHERN LAC QUI PARLE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 11, 12:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL HOLLOWAY 45.25N 95.91W
07/11/2008 M0.75 INCH SWIFT MN LAW ENFORCEMENT
1220 AM HAIL DANVERS 45.28N 95.75W
07/11/2008 M0.75 INCH SWIFT MN LAW ENFORCEMENT
&&
KATLocal storm report, Jul 11, 12:41 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND GST MADISON 45.01N 96.19W
07/11/2008 M58 MPH LAC QUI PARLE MN AWOS
&&
KATSpecial weather statement, Jul 11, 12:45 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1245 AM CDT FRI JUL 11 2008 MNZ043-049>051-110645- BENTON-MORRISON-SHERBURNE-STEARNS- 1245 AM CDT FRI JUL 11 2008 ...SIGNIFICANT WEATHER ALERT FOR BENTON...MORRISON...SHERBURNE AND STEARNS COUNTIES UNTIL 145 AM CDT... AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF RANDALL TO AVON. THESE STORMS WERE MOVING EAST AT 39 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN BENTON...MORRISON...NORTHEASTERN STEARNS AND NORTHWESTERN SHERBURNE COUNTIES...INCLUDING THE CITIES OF AVON...HOLDINGFORD... SOBIESKI...LITTLE FALLS...COLLEGEVILLE...ST JOSEPH...ROYALTON...ST STEPHEN...PLEASANT LAKE AND RICE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 11, 12:46 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1246 AM CDT FRI JUL 11 2008 MNZ057-110645- KANDIYOHI- 1246 AM CDT FRI JUL 11 2008 ...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI COUNTY UNTIL 145 AM CDT... AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF REGAL. THIS STORM WAS MOVING EAST AT 45 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN KANDIYOHI COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:04 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 41 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 55 min |
| Jul 10, 11:40 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Pope, Stearns, Todd | 65 min |
| Jul 11, 12:16 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 59 min |
| Jul 11, 1:06 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Renville, Swift, Yellow Medicine | 54 min |
| Jul 11, 1:10 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 65 min |
| Jul 11, 4:45 PM CDT | Tornado Warning | MPX | Todd | 30 min |
| Jul 11, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Swift | 47 min |
| Jul 11, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 45 min |
| Jul 11, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 46 min |
| Jul 11, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 57 min |
| Jul 11, 6:28 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 47 min |
| Jul 11, 6:36 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 54 min |
| Jul 11, 6:40 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 65 min |
| Jul 11, 6:50 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Sibley | 55 min |
| Jul 11, 6:51 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 54 min |
| Jul 11, 6:54 PM CDT | Tornado Warning | MPX | Renville | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.